Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Persistent GI Side Effects from SSRIs

03/10/2006

Question:

I have been on different SSRI`s for the past five years and have finished tapering off. The last being effexor with welbutrin and a quick bout with serafem. Most of the horrific side effects of withdrawal have ended but one. I am having bowel movement urges many times during the day, way more than normal. It`s starting to cramp my lifestyle, no pun intended. It`s accompanied by severe gas and bloating. I just feel somehow that this is still related to the drugs even though I have not been on anything now for about 2-3 weeks.

Answer:

I think it is unlikely that medication withdrawal symptoms are accounting for your symptoms.  However, your symptoms are consistent with irritable bowel syndrome, and I encourage you to see a physician, to be evaluated for this or for other medical problems.

Antidepressants can be beneficial in treating irritable bowel syndrome, and it may be that your symptoms have flared because you are no longer on the medications.

Please talk to your primary care doctor to assess your symptoms.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati